CASE REPORT
Year : 2014  |  Volume : 5  |  Issue : 1  |  Page : 63-66

Periodic paralysis: An unusual presentation of drug-induced hyperkalemia


1 Department of Biochemistry, Bhagat Phool Singh Government Medical College for Women, Khanpur Kalan, Sonepat, Haryana, India
2 Department of Pharmacology, Hamdard Institute of Medical Sciences and Research, Jamia Hamdard, New Delhi, India
3 Department of Biochemistry, Lady Hardinge Medical College, New Delhi, India

Correspondence Address:
Deepti Chopra
Department of Pharmacology, Hamdard Institute of Medical Sciences and Research, Jamia Hamdard, Hamdard Nagar, New Delhi 110 062
India
Deepti Chopra
Department of Pharmacology, Hamdard Institute of Medical Sciences and Research, Jamia Hamdard, Hamdard Nagar, New Delhi 110 062
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0976-500X.124429

Rights and Permissions

Hyperkalemia is a life-threatening electrolyte abnormality. The most common cause of hyperkalemia includes renal disease and ingestion of medications. Drug-induced hyperkalemia may develop in patients with underlying renal impairment, disturbed cellular uptake of potassium load, excessive ingestion or infusion of potassium-containing substances. We report a case of "drug-induced severe hyperkalemia" presenting as periodic paralysis. A 67-year-old diabetic and hypertensive woman presented to emergency department with the complaint of intermittent episode of inability to walk for the past 5 days. Each episode lasted for 15-20 minutes and was associated with breathlessness and restlessness. There was no family history of periodic paralysis and drug history revealed that the patient was onolmesartan 20 mg per day (for past 2 years), perindopril 4 mg per day (for past 16 months), and torsemide 10 mg/day. On examination patient was found to be conscious, alert, and afebrile. Vitals were normal. Examination of cardiovascular and respiratory system did not reveal any significant finding. Blood report of the patient showed serum K+ level 8.6 mmol/l. All other investigations were within normal limits. A diagnosis of drug-induced hyperkalemia was made. Patient responded well to the symptomatic treatment. To the best of the author's knowledge, this is the first case report of drug-induced hyperkalemia presenting as periodic paralysis.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed2513    
    Printed108    
    Emailed0    
    PDF Downloaded377    
    Comments [Add]    

Recommend this journal